Hair Loss as a Side Effect of Hormone Replacement

Posted on

This week, Brett Newcomb and I continue our discussion on the differences between medicine that is personalized and medicine that is directed by guidelines. We focus our attention specifically on this dichotomy in regards to the side effect of hair loss.

Our podcast this week will focus on the question of hair loss as a side effect for testosterone replacement. We discuss medical approach philosophies on following guidelines versus practicing personalized medicine.

Last week, we were explaining these two philosophical orientations for physicians and their patients. This week, we want to further explore their differences by taking a look at a specific side effect that some—but not all—people experience.

A physician who embraces guideline-based medicine would be reluctant to replace testosterone in women because the guidelines established by the FDA do not authorize testosterone prescriptions for women. If, for some reason or perception of necessity, the physician who followed guidelines did decide to offer a female the option of replacing her lost testosterone, that physician would be very concerned about the mathematical possibility of having the return of facial hair as a side effect. Some women develop the same issues with facial hair that they had when they were teens. Others, develop no problems at all, while yet others fall on either end of the spectrum—from a little to a lot. In many ways, the issue is one of cosmetic interpretation.

If a physician is practicing personalized medicine as an approach, they would explain to the patient the potential risk and the known benefits of replacing testosterone lost to the aging process. This type of physician would believe that a woman should have the choice, personally, when adequately informed, to select the risk-benefit ratio that she would tolerate in order to obtain the benefits she was seeking.

This doctor would be aware of the side effects, the degree of risks, the established treatments (such as finasteride or spironolactone,) or simply plucking or waxing. The woman would be given this information so she could make an informed decision.

Because this treatment is not established in a guideline-based system, the physician would have to be open to learning how to ameliorate such side effect conditions when they and their patients chose the path of hormone replacement. These doctors know what can be accomplished, and they learn how to minimize the detrimental concerns of their patients. They further practice the behavior of discussing options with patients and including the patient in the decision-making process.

This is one of the things that I believe so strongly in as a doctor: that patients should be informed consumers. Part of that preparation is for the doctor to learn how to distinguish among the various presentations of the side effects so that they can inform the patient of the source of the concern and the side effect. For instance, the hair-growth pattern will be different depending on the hormone being replaced. The doctor will need to know that and then know what the compensatory strategies would be so that both the doctor and the patient can make the choice that is best suited to the needs and tolerance of the patient.

Because this is one of the side effects we hear most about, we are including this information in the podcast. I would encourage you to listen and have your friends listen so that they are not frightened by the misinformation that is out there. Become informed, make good choices for yourself.